Thunderstorm Wind, Sangamon
- When
- August 1, 2:21 AM CST to 2:26 AM CST
- Where
- Sangamon County, 0.87 mi SW of Devereux Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.860, -89.610
A couple of trees were snapped.
An advancing warm front triggered a line of strong thunderstorms during the morning of August 1st. One cluster of minor wind damage occurred across portions of Sangamon and Logan counties during the pre-dawn hours while another occurred further southeast across Clay and Richland counties toward midday.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An advancing warm front triggered a line of strong thunderstorms during the morning of August 1st. One cluster of minor wind damage occurred across portions of Sangamon and Logan counties during the pre-dawn hours while another occurred further southeast across Clay and Richland counties toward midday.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 1, 2:17 AM CST, 4 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lincoln IL 317 AM CDT Thu Aug 1 2024 .KEY MESSAGES... - A few waves of storms will move through the area between this morning and afternoon. Some of these storms could be strong to severe with a slight risk (level 2 of 5) in place over the entire forecast area. - Heat indices have the potential to exceed 100 degrees south of I-70 this afternoon, but storms and leftover cloud debris could inhibit this from occurring. && .DISCUSSION... Issued at 317 AM CDT Thu Aug 1 2024 Upper analysis early this morning shows shortwave ridging over the Midwest states with a closed 500 mb low approaching the upper Mississippi Valley. At the surface, low pressure is centered over southern Minnesota with a cold front stretched southwestward into the central Plains and a warm front extending eastward into north-central Illinois. Radar mosaic as of 3 am shows a few clusters of storms in west-central Illinois and northern Missouri, being fed by large-scale ascent tied to the upper low, MLCAPE of 2000+ J/kg, and a ~30 kt LLJ. There is still some uncertainty regarding the evolution of storms through this morning, especially across central Illinois as they move into an area of weaker shear. Instability is strong enough to support some stronger wind gusts and hail, though storm organization may struggle the further east it gets. The 01.06Z HRRR seems to have a decent handle on things, which shows storms working across the entire area through early morning, petering out near the Indiana border sometime between 8-10 am and leaving behind a remnant outflow boundary or MCV somewhere over east-central parts of the state. Remnant cloud cover from morning convection will slow destabilization, but with high dewpoints in place MLCAPE is projected to still be sufficient for storm development later in the day. Temperatures (upper 80s to low 90s) and heat indices (near 100 to 105) for this afternoon have been lowered from our previous forecast. Heat headlines have not been issued due to lower confidence in temperatures, but may need a second look for areas near/south of I-70 later this morning after the first round of storms ease. The aforementioned upper trough will swing into northern Illinois later today, spreading seasonably strong mid-level flow (30-35 kts) and large-scale ascent over the area. CAMs show a broken line of storms developing near or south of the I-72 corridor by early to mid afternoon and spread it east-southeast through early evening. Discrete storms could pose a risk for all hazards initially before transitioning to mostly a wind threat as they grow upscale and congeal into a line. A separate area of storms may develop further north closer to the upper low as lapse rates steepen. A slight risk for severe storms has been expanded to encompass the entire forecast area for today. A cold front will push through late tonight, turning temperatures more seasonable to close out the week. Dewpoints won't decrease significantly behind the front, with values still expected to remain in the low 70s. A lull in precipitation should generally be seen Thursday night into Friday morning. However, moisture rich air, steep low-level lapse rates, and the closed upper low nearby should be enough to support isolated to scattered showers and storms during the day on Friday. Weak shear by this time will keep the threat for severe storms rather low. Surface high pressure settles southward into the area by the weekend as the upper ridge over west-central CONUS begins nudging eastward. Precipitation chances remain minimal through the weekend until flow aloft transitions back to northwesterly on the eastern periphery of the ridge, bringing daily chances for precipitation back as early as Monday. Temperatures this weekend into early next week will be near or slightly above normal, but then look to turn cooler by the middle or end of next week as the upper ridge breaks down and mid-level heights gradually fall. NMA && .AVIATION... (For the 06z TAFs through 06z Thursday Night) Issued at 1115 PM CDT Wed Jul 31 2024 The evolution of thunderstorms moving into central IL overnight has gotten messier as the evening progressed, with models focusing on a couple of thunderstorm systems interacting as they arrive via northern MO/southeast IA. Nevertheless, strong to severe thunderstorms remain possible overnight, just with timing becoming less certain. Have focused a period of tempo TSRA from 08Z-13Z across the terminals which appears most likely to have thunderstorm impacts at the terminals, with a period of VCTS surrounding this time period. Additional amendments will likely be necessary to refine timing overnight. Until these storms arrive, expect VFR conditions, then brief MVFR or worse cigs/vsbys will be possible in thunderstorms, as well as potential for wind gusts exceeding 40 kts. Another round of thunderstorms is possible Thursday afternoon and evening. Winds SSE 4-8 kts, becoming SSW 6-10 kts by 14Z. Winds further shifting to W after a cold front pushes through the area late in the period. 37 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 309 PM CDT Wed Jul 31 2024 ILZ027>031-036>038-040>057-061>063-012015- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark- 309 PM CDT Wed Jul 31 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Strong-to-severe thunderstorms will re-develop overnight across a large portion of central Illinois. The primary hazard will be thunderstorm wind damage from gusts over 50 mph, though torrential rainfall may lead to localized urban and small stream flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional strong-to-severe thunderstorms may develop Thursday and Thursday evening across the outlook area, with damaging wind, frequent lightning, and torrential rainfall being the primary hazards. It will also be very hot and humid again on Thursday with afternoon heat index values peaking between 100 and 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ066>068-071>073-012015- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 309 PM CDT Wed Jul 31 2024 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Tonight. Strong thunderstorms will re-develop overnight across portions of southeast Illinois. The primary hazard will be torrential rainfall that may lead to localized urban and small stream flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional strong-to-severe thunderstorms may develop Thursday and Thursday evening across the outlook area, with damaging wind gusts, frequent lightning, and torrential rainfall being the primary hazards. It will also be very hot and humid again on Thursday with afternoon heat index values peaking between 100 and 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Peine
Special Weather Statement
National Weather Service Lincoln IL
127 AM CDT Thu Aug 1 2024
ILZ036-010645-
Fulton-
127 AM CDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FULTON COUNTY
THROUGH 145 AM CDT...
At 127 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fairview, or 9 miles west of Canton, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Canton, Farmington, Fairview, Norris, Fiatt, and Middle Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4051 9025 4063 9030 4071 9016 4070 8999
4054 8999
TIME...MOT...LOC 0627Z 241DEG 16KT 4059 9023
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
37Special Weather Statement
National Weather Service Lincoln IL
201 AM CDT Thu Aug 1 2024
ILZ029-036-010715-
Peoria-Fulton-
201 AM CDT Thu Aug 1 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN FULTON...WESTERN
TAZEWELL...NORTHWESTERN MASON AND SOUTHWESTERN PEORIA COUNTIES
THROUGH 215 AM CDT...
At 200 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over St. David, or near Canton, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Canton, Lewistown, Hanna City, St. David, Dunfermline, Bryant,
Norris, Banner, Liverpool, Little America, and Smithville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4070 8974 4052 8986 4050 8989 4048 8989
4043 8991 4043 8995 4039 8999 4038 9003
4035 9006 4035 9021 4065 9014
TIME...MOT...LOC 0700Z 267DEG 17KT 4050 9007
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
37Special Weather Statement
National Weather Service Lincoln IL
203 AM CDT Thu Aug 1 2024
ILZ040-041-047-010730-
Mason-Schuyler-Cass-
203 AM CDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CASS...SOUTHEASTERN
SCHUYLER AND SOUTHWESTERN MASON COUNTIES THROUGH 230 AM CDT...
At 203 AM CDT, Doppler radar was tracking a strong thunderstorm near
Beardstown, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Beardstown, Rushville, Bluff Springs, Browning, and Frederick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4019 9053 4018 9028 3996 9032 3996 9051
3997 9051 3999 9052 3998 9055 3998 9059
3999 9061 4001 9061
TIME...MOT...LOC 0703Z 259DEG 26KT 4006 9047
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
37Special Weather Statement
National Weather Service Lincoln IL
218 AM CDT Thu Aug 1 2024
ILZ036-037-041-010745-
Tazewell-Mason-Fulton-
218 AM CDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FULTON...WEST
CENTRAL TAZEWELL AND NORTHEASTERN MASON COUNTIES THROUGH 245 AM
CDT...
At 218 AM CDT, Doppler radar was tracking a strong thunderstorm near
St. David, or 8 miles southeast of Canton, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Havana, Manito, Forest City, Liverpool, Topeka, Little America,
Chatauqua Park, and Goofy Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4046 9004 4055 8975 4055 8973 4028 8971
4029 9012
TIME...MOT...LOC 0718Z 269DEG 19KT 4048 8992
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
37Special Weather Statement
National Weather Service Lincoln IL
222 AM CDT Thu Aug 1 2024
ILZ041-047-010745-
Mason-Cass-
222 AM CDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT CASS AND SOUTHERN MASON COUNTIES
THROUGH 245 AM CDT...
At 222 AM CDT, Doppler radar was tracking a strong thunderstorm near
Virginia, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Virginia, Ashland, Bluff Springs, Chandlerville, and Philadelphia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4008 9037 4010 9001 3988 9000 3988 9018
3990 9038
TIME...MOT...LOC 0722Z 273DEG 28KT 3999 9028
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
37Special Weather Statement
National Weather Service Lincoln IL
259 AM CDT Thu Aug 1 2024
ILZ031-037-038-010830-
Tazewell-Woodford-McLean-
259 AM CDT Thu Aug 1 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WOODFORD...
TAZEWELL...NORTHWESTERN MCLEAN AND NORTHEASTERN MASON COUNTIES
THROUGH 330 AM CDT...
At 258 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eureka to near San Jose. Movement was east
at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pekin, East Peoria, Morton, Eureka, Washington, El Paso, Tremont,
Mackinaw, Hudson, Delavan, Gridley, Minier, Danvers, South Pekin,
Hopedale, Goodfield, Green Valley, Deer Creek, Stanford, and Carlock.
This includes the following highways...
Interstate 155 between mile markers 12 and 31.
Interstate 39 between mile markers 5 and 15.
Interstate 474 between mile markers 13 and 14.
Interstate 74 between mile markers 97 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4075 8888 4033 8920 4032 8971 4040 8972
4074 8949
TIME...MOT...LOC 0758Z 272DEG 26KT 4072 8932 4032 8967
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
37The Lincoln radar (KILX), 40 km away, was scanning. The volume nearest the first event began at 08:21 UTC.
6 thunderstorm wind. Local standard time, as filed.
A couple of trees were snapped.
A large tree was split at the base and an 8-inch diameter branch was blown down across Elm Street.
A power pole was blown down on the south side of Flora.
Several power poles were blown down near Marigold Lane and U.S. 45.
Numerous tree branches were blown down across Olney.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212864, 1212859, 1212860, 1212861, 1212862, 1212863.